Pennsylvania, 2004

Flood in Pennsylvania, August 28, 2004

August 28, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 2:45 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 2:45 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 AM EDT SAT AUG 28 2004

.AVIATION

AREA OF TSTMS MOVG SLOLY EWD ACRS E CNTRL OH CONTG TO GRADUALLY
DMNSH DURG PAST HOUR OR TWO.  STILL EXPECT TEMPO IFR CONDS IN TSTMS
FOR PIT AND AGC DURG NEXT COUPLE OF HRS. ELSW THRU 12Z...EXPECT
AREAS OF IFR CONDS IN FOG. BY LATE MRNG...EXPECT BKN CU ARND 3 THSD
FT WITH IFR CONDS IN SCT TSTMS FM MID AFTN ON.

&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
FIRST HALF OF SHIFT VERY BUSY WITH FLASH FLOOD WARNING FOR
COLUMBIANA COUNTY OHIO. PCPN HAS ALL BUT ENDED ACROSS CWA. WE WILL
CANCEL FFA THAT WAS ORIGINALLY OUT TILL 10 AM THIS AM. WE REMAIN IN
THIS SOUPY AIRMASS AT LEAST INTO SUNDAY. COLD FRONT MOVES INTO CWA
ON SUNDAY AND STALLS WITH TROPICAL SYSTEM ROLLING UP THE EAST COAST.
WOULD EXPECT THAT A FFA WILL BE NEEDED AT SOME POINT ACROSS FA FROM
NOW THROUGH SUNDAY. BUT WHERE TO PUT IT IS THE DILLEMMA. HEAVY RAIN
THIS SHIFT HAS BEEN CONFINED TO A VERY SMALL AREA. WE THINK IT IS
BEST TO SEE WHERE NEXT HEAVY RAIN AREA DEVELOPES WITH ASSOCIATED
BOUNDARIES AND THEN GO FROM THERE WITH FFA. WENT WITH RAIN HEAVY AT
TIMES IN THE ZONES TODAY AND TONIGHT.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRESSURE BUILDS INTO CWA MONDAY AND HOLDS THROUGH FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...14
SHORT TERM...02
LONG TERM...02
Hazardous weather outlook, Aug 28, 4:06 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EDT SAT AUG 28 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-290905-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
506 AM EDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLASH FLOOD WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING FOR
COLUMBIANA COUNTY OHIO.

EXPECT SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ACROSS OUR AREA
TODAY IN A VERY WARM AND HUMID AIRMASS. A FLOOD WATCH MAY BE NEEDED
TODAY IN AREAS WHERE SLOW MOVING THUNDERSTORMS REPEATEDLY CROSS THE
SAME AREA. THUNDERSTORMS CAN POP UP AT ANY TIME, BUT MORE LIKELY
DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 28, 3:14 AM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 AM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 AM     FLASH FLOOD      LISBON                  40.78N 80.77W
08/28/2004                   COLUMBIANA         OH   COUNTY EOC

            EMERGENCY MANAGEMENT OFFICIALS REPORTED SIGNIFICANT
            FLOODING IN LISBON, ELKTON, AND SEVERAL SURROUNDING
            TOWNSHIPS INCLUDING SALEM, HANOVER, BUTLER, CENTER AND
            WEST. LOCAL FIRE DEPARTMENT REPORTED SERIOUS FLOODING
            BELOW LISBON ON BEAVER CREEK IN THE WILLIAMSPORT AREA.
            EVACUATIONS ARE STILL UNDERWAY.

&&

PIT
Local storm report, Aug 28, 8:06 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 AM EDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLASH FLOOD      WHEATLAND               41.20N 80.50W
08/28/2004                   MERCER             PA   COUNTY EOC

            FLOODING REPORTED ALONG PORTIONS OF STATE ROUTE 318 AND
            HABARKA ROADS IN SHENANGO TOWNSHIPS.

0903 AM     FLASH FLOOD      3 SE HERMITAGE          41.20N 80.40W
08/28/2004                   MERCER             PA   COUNTY EOC

            FLOODING ALONG INTERSTATE 80 IN WESTMIDDLESEX BORO.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Venango

When
August 28, 8:30 AM EST to 12:00 PM EST
Where
Venango forecast zone
Property damage
$4,000
Reported by
NEWSPAPER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Near Emlenton, flooding occurred at the intersection of Rte 38 and 208, and in the townships of Scrubgrass and Richland, in the southern part of the county. Part of one road was washed away.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418483.